Mechanism by which dipeptidyl peptidase-4 inhibitors increase the risk of heart failure and possible differences in heart failure risk

Research output: Contribution to journalArticle

3 Citations (Scopus)

Abstract

Dipeptidyl peptidase-4 (DPP-4) inhibitors are oral antidiabetic drugs that safely reduce the blood glucose level over the long term. In Japan, DPP-4 inhibitors have become the oral antidiabetic drugs most frequently prescribed for patients with type 2 diabetes. However, the results of several cardiovascular outcomes studies have suggested that some DPP-4 inhibitors may increase the risk of hospitalization for heart failure. In patients with diabetes, heart failure is the most frequent cardiovascular condition, and it has a negative impact on the quality of life as well as being a potentially fatal complication. Therefore, it is important to determine whether an increased risk of heart failure is associated with certain DPP-4 inhibitors or is a class effect of these drugs. This review explores the mechanism by which DPP-4 inhibitors may increase the risk of heart failure and possible differences among these drugs. The available research suggests that DPP-4 inhibitors cause sympathetic activation as a class effect and this may increase the risk of heart failure. Unlike other DPP-4 inhibitors, sitagliptin and alogliptin are mainly excreted in the urine and suppress renal sodium-hydrogen exchanger 3 activity. These two drugs did not increase the risk of hospitalization for heart failure in large-scale cardiovascular outcomes studies.

Original languageEnglish
JournalJournal of Cardiology
DOIs
Publication statusAccepted/In press - 2018 Jan 1

Fingerprint

Dipeptidyl-Peptidase IV Inhibitors
Heart Failure
Hypoglycemic Agents
Hospitalization
Outcome Assessment (Health Care)
Pharmaceutical Preparations
Type 2 Diabetes Mellitus
Blood Glucose
Japan
Quality of Life
Urine
Kidney
Research

Keywords

  • Cardiovascular complications
  • Diabetes
  • Dipeptidyl
  • Heart failure
  • Peptidase-4 inhibitor

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

@article{5adbee9a158d4f06a6ae7b453825a62a,
title = "Mechanism by which dipeptidyl peptidase-4 inhibitors increase the risk of heart failure and possible differences in heart failure risk",
abstract = "Dipeptidyl peptidase-4 (DPP-4) inhibitors are oral antidiabetic drugs that safely reduce the blood glucose level over the long term. In Japan, DPP-4 inhibitors have become the oral antidiabetic drugs most frequently prescribed for patients with type 2 diabetes. However, the results of several cardiovascular outcomes studies have suggested that some DPP-4 inhibitors may increase the risk of hospitalization for heart failure. In patients with diabetes, heart failure is the most frequent cardiovascular condition, and it has a negative impact on the quality of life as well as being a potentially fatal complication. Therefore, it is important to determine whether an increased risk of heart failure is associated with certain DPP-4 inhibitors or is a class effect of these drugs. This review explores the mechanism by which DPP-4 inhibitors may increase the risk of heart failure and possible differences among these drugs. The available research suggests that DPP-4 inhibitors cause sympathetic activation as a class effect and this may increase the risk of heart failure. Unlike other DPP-4 inhibitors, sitagliptin and alogliptin are mainly excreted in the urine and suppress renal sodium-hydrogen exchanger 3 activity. These two drugs did not increase the risk of hospitalization for heart failure in large-scale cardiovascular outcomes studies.",
keywords = "Cardiovascular complications, Diabetes, Dipeptidyl, Heart failure, Peptidase-4 inhibitor",
author = "Motoaki Sano",
year = "2018",
month = "1",
day = "1",
doi = "10.1016/j.jjcc.2018.07.004",
language = "English",
journal = "Journal of cardiography. Supplement",
issn = "0914-5087",
publisher = "Japanese College of Cardiology (Nippon-Sinzobyo-Gakkai)",

}

TY - JOUR

T1 - Mechanism by which dipeptidyl peptidase-4 inhibitors increase the risk of heart failure and possible differences in heart failure risk

AU - Sano, Motoaki

PY - 2018/1/1

Y1 - 2018/1/1

N2 - Dipeptidyl peptidase-4 (DPP-4) inhibitors are oral antidiabetic drugs that safely reduce the blood glucose level over the long term. In Japan, DPP-4 inhibitors have become the oral antidiabetic drugs most frequently prescribed for patients with type 2 diabetes. However, the results of several cardiovascular outcomes studies have suggested that some DPP-4 inhibitors may increase the risk of hospitalization for heart failure. In patients with diabetes, heart failure is the most frequent cardiovascular condition, and it has a negative impact on the quality of life as well as being a potentially fatal complication. Therefore, it is important to determine whether an increased risk of heart failure is associated with certain DPP-4 inhibitors or is a class effect of these drugs. This review explores the mechanism by which DPP-4 inhibitors may increase the risk of heart failure and possible differences among these drugs. The available research suggests that DPP-4 inhibitors cause sympathetic activation as a class effect and this may increase the risk of heart failure. Unlike other DPP-4 inhibitors, sitagliptin and alogliptin are mainly excreted in the urine and suppress renal sodium-hydrogen exchanger 3 activity. These two drugs did not increase the risk of hospitalization for heart failure in large-scale cardiovascular outcomes studies.

AB - Dipeptidyl peptidase-4 (DPP-4) inhibitors are oral antidiabetic drugs that safely reduce the blood glucose level over the long term. In Japan, DPP-4 inhibitors have become the oral antidiabetic drugs most frequently prescribed for patients with type 2 diabetes. However, the results of several cardiovascular outcomes studies have suggested that some DPP-4 inhibitors may increase the risk of hospitalization for heart failure. In patients with diabetes, heart failure is the most frequent cardiovascular condition, and it has a negative impact on the quality of life as well as being a potentially fatal complication. Therefore, it is important to determine whether an increased risk of heart failure is associated with certain DPP-4 inhibitors or is a class effect of these drugs. This review explores the mechanism by which DPP-4 inhibitors may increase the risk of heart failure and possible differences among these drugs. The available research suggests that DPP-4 inhibitors cause sympathetic activation as a class effect and this may increase the risk of heart failure. Unlike other DPP-4 inhibitors, sitagliptin and alogliptin are mainly excreted in the urine and suppress renal sodium-hydrogen exchanger 3 activity. These two drugs did not increase the risk of hospitalization for heart failure in large-scale cardiovascular outcomes studies.

KW - Cardiovascular complications

KW - Diabetes

KW - Dipeptidyl

KW - Heart failure

KW - Peptidase-4 inhibitor

UR - http://www.scopus.com/inward/record.url?scp=85054578663&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=85054578663&partnerID=8YFLogxK

U2 - 10.1016/j.jjcc.2018.07.004

DO - 10.1016/j.jjcc.2018.07.004

M3 - Article

C2 - 30318179

AN - SCOPUS:85054578663

JO - Journal of cardiography. Supplement

JF - Journal of cardiography. Supplement

SN - 0914-5087

ER -